Alert archive / Mississippi / Flash Flood Warnings in 2016

Flash Flood Warning 56, NWS Memphis, TN

March 31, 20165 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Mar 31, 2016, 8:03 PM CDT for 5 counties in Mississippi. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2016, 8:03 PM CDT (01:03 UTC)
Expired
Apr 1, 2016, 2:00 AM CDT
In force
6 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Monroe County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 37 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2016-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2016-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2015 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

941 
WGUS54 KMEG 010103
FFWMEG
MSC017-057-081-095-115-010700-
/O.NEW.KMEG.FF.W.0056.160401T0103Z-160401T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
803 PM CDT THU MAR 31 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
  ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
  NORTHWESTERN MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...
  SOUTHERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
  SOUTHERN LEE COUNTY IN NORTHEASTERN MISSISSIPPI...

* UNTIL 200 AM CDT

* AT 803 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TUPELO...PONTOTOC...FULTON...VERONA...TRACE STATE PARK...TOMBIGBEE
  STATE PARK...SHANNON...PLANTERSVILLE...MANTACHIE...TREMONT...
  TROY...FAIRVIEW...FURRS...EVERGREEN...NEW SALEM...CLAY...
  NETTLETON...ALGOMA...EASTMAN AND JACINTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3414 8820 3399 8894 3421 8917 3444 8816

$$
1 follow-up statement
722 
WGUS74 KMEG 010438
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1138 PM CDT THU MAR 31 2016

MSC017-057-081-095-115-010447-
/O.CAN.KMEG.FF.W.0056.000000T0000Z-160401T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHICKASAW MS-ITAWAMBA MS-MONROE MS-PONTOTOC MS-LEE MS-
1138 PM CDT THU MAR 31 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN CHICKASAW...ITAWAMBA...
NORTHWESTERN MONROE...SOUTHERN PONTOTOC AND SOUTHERN LEE COUNTIES IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3414 8820 3399 8894 3421 8917 3444 8816

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 31, 6:29 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Mar 31, 6:29 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
629 PM CDT THU MAR 31 2016

.UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION BELOW.

&&

.PREV DISCUSSION... /ISSUED 309 PM CDT THU MAR 31 2016/

DISCUSSION...

SKIES ARE CLOUDY OVER PORTIONS OF WEST TENNESSEE WHILE SKIES ARE
PARTLY TO MOSTLY SUNNY OVER THE REMAINDER OF THE FORECAST AREA.
TEMPERATURES RANGE FROM THE MID 60S TO UPPER 70S. CURRENTLY STRONG
TO SEVERE THUNDERSTORMS ARE MOVING ACROSS PORTIONS OF WEST
TENNESSEE WITH A FEW ISOLATED THUNDERSTORMS MOVING OVER PARTS OF
NORTH MISSISSIPPI. A NEW TORNADO WATCH HAS BEEN ISSUED TO COVER
ALL OF NORTH MISSISSIPPI AND PORTIONS OF SOUTHWEST TENNESSEE. THE
SEVERE THUNDERSTORM WATCH WHICH COVERS AREAS NORTH OF THE TORNADO
WATCH WILL EXPIRE AT 4 PM. THERE REMAINS SOME THREAT OF LOCALLY
HEAVY RAINFALL WITH THESE STORMS SO WILL KEEP FLASH FLOOD WATCH
GOING UNTIL 7 PM.

A COLD FRONT CURRENTLY EXTENDS FROM NORTHEAST ILLINOIS THROUGH
SOUTHEAST MISSOURI AND INTO FAR EAST TEXAS. AS THE FRONT MOVES
EAST TONIGHT...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ESPECIALLY OVER NORTH MISSISSIPPI. AS THE COLD FRONT MOVES INTO
THE AREA COOLER AND DRIER AIR WILL START TO MOVE INTO THE WESTERN
SECTIONS OF THE FORECAST AREA. TEMPERATURES WILL BE AT OR SLIGHT
ABOVE NORMAL TONIGHT WITH LOWS FRIDAY MORNING FROM THE UPPER 40S
TO MID 50S.

THE COLD FRONT SHOULD BE OUT OF THE FORECAST AREA BY FRIDAY
MORNING. THIS WILL BRING AN END TO THE THUNDERSTORMS. TEMPERATURES
WILL BE COOLER ON FRIDAY AND TODAY WITH HIGHS IN THE MID 60S TO
LOWER 70S. HIGH PRESSURE WILL MOVE INTO THE SOUTHERN PLAINS FRIDAY
NIGHT KEEPING DRY WEATHER WITH TEMPERATURES IN THE LOW TO MID 40S.
DRY WEATHER AND BELOW NORMAL TEMPERATURES WILL CONTINUE INTO
SATURDAY WITH HIGHS IN THE LOW TO MID 60S. SATURDAY NIGHT WILL BE
THE COOLEST NIGHT AS THE SURFACE HIGH SETTLES OVER THE REGION.
LOWS SUNDAY MORNING MAY REACH THE MID TO UPPER 30S OVER PORTIONS
OF WEST TENNESSEE.

WINDS SHOULD START TO SHIFT TO THE SOUTH ON SUNDAY AS THE SURFACE
HIGH MOVES EAST OF THE REGION. THIS WILL BRING WARMER AIR INTO THE
FORECAST AREA STARTING SUNDAY AND CONTINUING INTO MONDAY. BY
MONDAY NIGHT...A COLD FRONT WILL DROP SOUTH FROM THE OHIO VALLEY
AND MID MISSISSIPPI VALLEY AND INTO THE FORECAST AREA. IT APPEARS
THAT MOISTURE WILL BE LIMITED AHEAD OF THE FRONT SO NO RAIN IS
EXPECTED.

THE COLD FRONT WILL BE THROUGH THE REGION ON TUESDAY WITH HIGH
PRESSURE BUILDING INTO THE GREAT LAKES REGION. TEMPERATURES WILL
BE COOLER ON TUESDAY BEHIND THE FRONT WITH HIGHS MAINLY IN THE
60S.

ANOTHER COLD FRONT WILL MOVE INTO THE SOUTHERN PLAINS ON WEDNESDAY
AND MOVE THROUGH THE FORECAST AREA WEDNESDAY NIGHT AND NEXT
THURSDAY MORNING. SHOWERS ARE EXPECTED TO DEVELOP AHEAD OF THIS
FRONT WHICH WILL MOVE THROUGH THE FORECAST AREA WEDNESDAY...
WEDNESDAY NIGHT AND THURSDAY.

ARS

&&

.AVIATION...
00Z TAFS

SHORT TERM CONCERN IS TSRA POTENTIAL AT TUP. STORMS WILL POSSESS A
HAIL AND HIGH WIND THREAT THROUGH 0200-0230Z...BEFORE LIFTING TO
THE EAST OF THE TUP AREA.

OTHERWISE...VFR WITH LIGHT SOUTHWESTERLY WINDS VEERING TO THE
NORTHWEST AT MEM...IN TIME FOR THE LATE EVENING ARRIVAL PUSH.

DESPITE THE CLEARING SKIES... POST FRONTAL DRYING AND LOW LEVEL
MIXING SHOULD KEEP OVERNIGHT FOG FORMATION AT BAY...THOUGH
CONFIDENCE FOR NO FOG FORMATION AT TUP IS MARGINAL.

VFR TO PREVAIL AREAWIDE FRIDAY...WITH A DRY MIDCONTINENTAL AIRMASS.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CRITTENDEN-LEE
     AR-PHILLIPS-ST. FRANCIS.

MO...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON
     MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
     MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CHESTER-
     DECATUR-FAYETTE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-MADISON-
     MCNAIRY-SHELBY-TIPTON.

&&
Hazardous weather outlook, Mar 31, 6:35 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
635 PM CDT THU MAR 31 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-020145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
635 PM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT MAINLY OVER NORTH
MISSISSIPPI. LARGE AND DAMAGING HAIL...UP TO BASEBALL SIZE...IS
POSSIBLE WITH THE MOST INTENSE THUNDERSTORMS. TORNADOES AND
DAMAGING WINDS WILL ALSO BE POSSIBLE. LOCALLY HEAVY RAINFALL COULD
OCCUR WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

In the hours before

Special weather statement, Mar 31, 5:13 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
513 PM CDT THU MAR 31 2016

TNZ090>092-312315-
HARDIN TN-HARDEMAN TN-MCNAIRY TN-
513 PM CDT THU MAR 31 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

HARDIN COUNTY IN WEST TENNESSEE...
SOUTHEASTERN HARDEMAN COUNTY IN WEST TENNESSEE...
MCNAIRY COUNTY IN WEST TENNESSEE...

AT 513 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR PICKWICK DAM...OR 8
MILES SOUTH OF SAVANNAH...MOVING NORTHEAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN HARDIN...SOUTHEASTERN HARDEMAN AND MCNAIRY COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3501 8820 3499 8820 3500 8879 3522 8871
      3532 8802 3530 8801 3529 8798 3501 8799
TIME...MOT...LOC 2213Z 239DEG 34KT 3511 8822
Local storm report, Mar 31, 5:34 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
534 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             BURNSVILLE              34.84N 88.32W
03/31/2016  E0.75 INCH       TISHOMINGO         MS   PUBLIC

            PENNY SIZED HAIL IN BURNSVILLE

0425 PM     HAIL             SAVANNAH                35.22N 88.24W
03/31/2016  E1.00 INCH       HARDIN             TN   PUBLIC

            QUARTER SIZE HAIL IN SAVANNAH.

0528 PM     HAIL             HERNANDO                34.83N 89.99W
03/31/2016  E0.75 INCH       DESOTO             MS   PUBLIC

            PENNY SIZED HAIL IN HERNADO

&&

TLSJR
Local storm report, Mar 31, 5:37 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
537 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND GST     HERNANDO                34.83N 89.99W
03/31/2016  E60.00 MPH       DESOTO             MS   PUBLIC

            WIND GUST OF 50-60 MPH IN HERNANDO WITH PENNY TO NICKEL
            SIZE HAIL.

&&

TLSJR
Local storm report, Mar 31, 6:09 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
609 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     1 N COUNCE              35.06N 88.27W
03/31/2016                   HARDIN             TN   EMERGENCY MNGR

            MANY TREES DOWN AND ONE HOUSE DESTORYED NEAR PICKWICK
            DAM. THIS IS POSSIBLE TORNADO.

&&

TLSJR
Local storm report, Mar 31, 6:37 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
637 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             AMORY                   33.99N 88.48W
03/31/2016  E1.25 INCH       MONROE             MS   PUBLIC

            HALF DOLLAR SIZED HAIL.

0630 PM     HAIL             AMORY                   33.99N 88.48W
03/31/2016  E1.75 INCH       MONROE             MS   TRAINED SPOTTER

            GOLF BALL SIZED HAIL AND ABOUT 20 MPH WIND GUST IN AMORY

&&

TLSJR
Local storm report, Mar 31, 7:28 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
728 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             3 S TUPELO              34.22N 88.73W
03/31/2016  E1.00 INCH       LEE                MS   PUBLIC

0719 PM     HAIL             1 E SHANNON             34.11N 88.68W
03/31/2016  E1.00 INCH       LEE                MS   TRAINED SPOTTER

            QUARTER SIZED HAIL IN THE OLD UNION COMMMUNITY WITH CG
            LIGHTNING AND VERY HEAVY RAIN.

&&

TLSJR

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:11 PM CDTSevere Thunderstorm WarningMEGLee, Pontotoc32 min
Mar 31, 7:13 PM CDTSevere Thunderstorm WarningMEGItawamba, Prentiss, Tishomingo47 min
Mar 31, 7:26 PM CDTSevere Thunderstorm WarningMEGItawamba22 min
Mar 31, 7:35 PM CDTSevere Thunderstorm WarningMEGLee, Prentiss, Tippah, Union55 min
Mar 31, 8:10 PM CDTFlash Flood WarningMEGPrentiss, Tippah, Union6 hr
Mar 31, 8:36 PM CDTSpecial Weather StatementMEGPrentiss, Tishomingo39 min
Apr 1, 3:52 PM CDTRiver Flood WarningMEGLowndes, Monroe67 hr

Nearby

Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.